Minnesota, 2015Winter Weather in Minnesota, February 9, 2015
February 9, 2015 · NWS FSD · 8 events in 8 counties and zones
Freezing rain and freezing drizzle caused widespread but light icing of untreated roads and other surfaces in southwest Minnesota from the morning to the start of the afternoon of February 9th. 02 inch.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain and freezing drizzle caused widespread but light icing of untreated roads and other surfaces in southwest Minnesota from the morning to the start of the afternoon of February 9th. Reported icing varied from a trace to 0.02 inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 8, 11:29 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 8, 11:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CST SUN FEB 8 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 348 PM CST SUN FEB 8 2015
DREARY WEATHER CONDITIONS WILL CONTINUE THROUGH THE SHORT RANGE
BEHIND AND EXITING SHORTWAVE TROUGH. THE LOW STRATUS CURRENTLY
BLANKETING THE FORECAST AREA IS LIKELY TO STICK AROUND TONIGHT AND
MONDAY AND LIGHT WINDS TURN SOUTHEAST. WITH PLENTY OF LOW LEVEL
MOISTURE AND COOLER AIR DRAINING SOUTHWARD TONIGHT PATCHY FOG WILL
PERSIST INTO AT LEAST SUNDAY MORNING. DRIZZLE WILL ALSO BE A CONCERN
WITH SOME WEAK LIFT DROPPING SOUTHEAST THROUGH AREAS ALONG AND EAST
OF THE JAMES RIVER. WITH TEMPERATURES DROPPING INTO THE
20S...FREEZING DRIZZLE IS EXPECTED BUT IT IS NOT EXPECTED TO
ACCUMULATE. SPOTTY SLICK AREAS WILL BE POSSIBLE ON UNTREATED
SURFACES BUT SHOULD NOT BE ENOUGH OF A CONCERN TO WARRANT HEADLINES.
WITH A LITTLE BETTER ORGANIZED LIFT WITH COOLER TEMPERATURES
ADVECTING INTO THE CLOUD LAYER ACROSS EAST CENTRAL SD AND SOUTHWEST
MINNESOTA COULD SEE A FEW SNOW FLAKES MIXED IN...SO ADDED SOME
SLIGHT CHANCE POPS. DO NOT ANTICIPATE MORE THAN A DUSTING OR A FEW
TENTHS OF ACCUMULATION.
LOW STRATUS LAYER THINS SOME ON MONDAY WITH DRIER MID LEVELS
RETURNING. WHILE THIS SHOULD HELP SHUT OFF THE DRIZZLE AND DECREASE
THE FOG...CLOUDY CONDITIONS GENERALLY PERSIST. WITHOUT MUCH SUNSHINE
UNDER THE COOLER AIRMASS...TEMPERATURES WILL NOT REBOUND MUCH FROM
MORNING LOWS...WITH HIGHS ONLY REACHING THE UPPER 20S FAR EAST TO
LOWER 40S IN SOUTH CENTRAL SD.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 348 PM CST SUN FEB 8 2015
SYSTEM ON MONDAY NIGHT INTO TUESDAY REMAINS ON TRACK IN THE
MODELS...IF NOT JUST A TOUCH QUICKER WITH PROGRESSION ON THE MEAN.
THIS SYSTEM IS ORIGINATING AS STRONG WAVE MOVING ONTO THE OREGON
COAST THIS AFTERNOON...AND SURVIVES A TRANSIT OVER/THROUGH THE
WESTERN RIDGE...SLIDING TOWARD THE AREA MONDAY NIGHT IN ZONAL
FLOW. FAIRLY SHARP MID LEVEL TROUGH EXPECTED TO EVOLVE WITH PERIOD
OF DECENT LIFT...MAX QG FORCING LOOKS TO MOVE RIGHT ACROSS THE
CWA...BUT BETTER LOWER TO MID LEVEL MOISTURE WILL HUG THE
NORTHERN CWA. MOST PRECIPITATION WITH SYSTEM IS EXPECTED TO
EVOLVE WITHIN THE WARM AIR ADVECTIVE WING WHICH WILL START TO TAKE
SHAPE LATER MONDAY EVENING...AND CONTINUE SPREADING EAST/NORTHEAST
ACROSS THE CWA THROUGH TUESDAY MORNING. HAVE INCREASED
PRECIPITATION CHANCES INTO THE CATEGORICAL RANGE OVER THE HIGHWAY
14 AREAS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST
MINNESOTA...AND GENERALLY ENHANCED CHANCES A BIT MORE TOWARD THE
SOUTH AND WEST. STILL WILL HAVE SOME LOWER LEVEL DRY AIR TO WORK
THROUGH...BUT ENOUGH QG FORCING EVEN IF THERE IS A LACK OF DEEPER
SATURATION...WILL BE LOOKING AT ENOUGH LIFT IN SHALLOW MOISTURE
FRONTAL ZONE TO GET SOME LIGHT PRECIP FURTHER SOUTHWARD.
TYPE AGAIN A MAJOR FACTOR WITH SYSTEM...WITH ONE MORE GOOD SURGE
OF WARMING ALOFT WORKING WEST TO EAST ON MONDAY NIGHT AND TUESDAY.
MOST SOLUTIONS A SHADE WARMER ALOFT ON 12Z RUNS...BUT WET BULB OF
THE WARM DRY LAYER WILL HAVE AN IMPACT ON THE TEMPS ALOFT...AS
WILL ANY COOLING WITH LIFT. MAINLY A SLEET/SNOW IMPACT AROUND THE
FAR NORTHEAST CWA...TRANSITIONING BACK TOWARD A FREEZING
RAIN/SLEET MIX TOWARD I 29...AND MAINLY FREEZING RAIN AND THEN
RAIN HEADING WESTWARD. AS TEMPS ALOFT CONTINUE TO WARM AND THE
LOWER LEVEL COLD POOL BEGINS TO ERODE OUT OF THE EAST...THERE IS
PROBABLY A BIT TOO MUCH SLEET IN THE FORECAST...AND WOULD EXPECT
MORE OF A FREEZING RAIN OR RAIN FOR TYPE. AT THIS TIME...RESULTS
OF PRECIP TYPES HAVE RESULTED IN A LIGHT ICE THREAT FOR AREAS OF
NW IA AND NEAR/NORTH OF I-90...MAXIMIZING AT AROUND A TENTH OF AN
INCH ACROSS EAST CENTRAL SD. SNOW COULD ACCUMULATE TO AROUND AN
INCH AROUND MARSHALL...BUT DEPENDING ON THE RAPIDITY OF WARMING
OF TEMPS ALOFT THIS COULD BE A BIT MORE THAN RESULTS. WOULD
ANTICIPATE THAT WE WILL EVENTUALLY BE HEADING TOWARD AN ADVISORY
SITUATION IN AT LEAST THE NORTHEAST HALF OF THE AREA.
PRECIPITATION DOES LOOK TO SCOOT OUT OF THE AREA FOR THE MOST PART
ON TUESDAY AFTERNOON...AND WITH SOME FAIRLY WARM AIR AT LOWER
LEVELS SOUTHWEST OF MAIN CYCLONE TRACK SPREADING THROUGH MUCH OF
THE CWA...ESPECIALLY THE MISSOURI VALLEY...HAVE ALLOWED FOR A
FAIRLY SIGNIFICANT WARMING IN AREAS WHERE LOWER CLOUDS LIKELY TO
EVACUATE...PERHAPS A BIT MORE DIFFICULT A CALL ON TEMPS TOWARD THE
MID I 29 REGION AROUND KFSD...WHERE WILL WASTE WELL OVER HALF THE
DAY RIDDING OURSELVES OF THE LOWER CLOUDS.
SECONDARY PV WRAPPING SOUTHWARD WITH THE NORTHERN STREAM PORTION
OF WAVE MAY BRUSH SOME LIGHT SNOWFALL ACROSS THE NORTHEAST HALF
OF THE AREA TUESDAY EVENING...BUT MORE OR LESS THE MAIN ISSUE
AFTER THE COLD FRONTAL PASSAGE WILL BE A PERIOD OF BLUSTERY AND
COOLER WEATHER THROUGH MIDWEEK...WITH ARCTIC RIDGE AXIS LINGERING
OVER THE EASTERN CWA INTO THURSDAY AFTERNOON. WIND CHILLS WILL
RETURN TO THE TEENS BELOW ZERO MANY AREAS...AND COULD SEE A FEW
LOWS NUDGE JUST BELOW ZERO AGAIN BY THURSDAY MORNING. TEMPS
MODERATE ON THURSDAY NIGHT AND FRIDAY. NOT ENOUGH COHERENCE TO
LIFT/MOISTURE IN WARM ADVECTIVE ZONE TO WARRANT A PRECIP MENTION
AT THIS TIME...BUT WOULD HAVE TO WATCH FOR PERHAPS THE NORTHEAST
HALF OF THE AREA LATER THURSDAY NIGHT IF CAN MOISTEN UP A BIT
MORE.
ANOTHER COLD SHOT LOOKS TO MAKE A GLANCING BLOW FOR EARLY IN THE
WEEKEND BEHIND FRIDAY COLD FRONT. COULD GET A FEW FLURRIES OR A
LIGHT SNOW SHOWER BEHIND THE FRONTAL PASSAGE INTO FRIDAY
EVENING...AND A LITTLE UNEASY ABOUT GOING DRY BACK TO THE WEST
WHERE DECENT DIV Q IN JET ENTRANCE INTERACTS WITH THE BACKED
BAROCLINICITY. A BIT BETTER SIGNATURE FOR PRECIPITATION SATURDAY
NIGHT INTO EARLY SUNDAY...AND MORE OR LESS HAVE ACCEPTED THE LOW
CHANCE GIVEN TO THIS SYSTEM...COLD ENOUGH TO REMAIN SNOW. WITH
HIGH DEGREE OF ENSEMBLE SPREAD...NO SIGNIFICANT CHANGES TO WEEKEND
TEMPS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1129 PM CST SUN FEB 8 2015
LOW CEILINGS AND FOG WILL REMAIN PRIMARY AVIATION CONCERN THROUGH
THE TAF PERIOD. CEILINGS GENERALLY MVFR-IFR RANGE...BUT LOCALIZED
LIFR CONDITIONS LIKELY THROUGH MIDDAY MONDAY. LOWEST CONDITIONS ARE
EXPECTED TO AFFECT HIGHER ELEVATIONS IN SOUTHWEST MN...AS WELL AS
LOCATIONS WEST OF THE JAMES RIVER VALLEY. POTENTIAL FOR SOME SPOTTY
LIGHT FREEZING DRIZZLE THROUGH THE FIRST HALF OF THE TAF PERIOD...
WITH LOWER CEILINGS AND MVFR-IFR VISIBILITY. OPTED TO INCLUDE BRIEF
PERIOD OF THIS FOR KHON/KFSD TAFS DUE TO IMPACT FROM EVEN MINIMAL
ICING...ESPECIALLY DURING 08Z-12Z WINDOW WHEN THE MORNING FLIGHTS
ARE BEING PREPPED.
SLOW IMPROVEMENT IN CEILINGS/VISIBILITY THROUGHOUT THE DAY MONDAY...
WITH VISIBILITY EXPECTED TO BECOME VFR...BUT CEILINGS MORE LIKELY TO
REMAIN IN MVFR RANGE THROUGH THE END OF THE TAF PERIOD. POTENTIAL
FOR ANOTHER ICING EVENT TO AFFECT PARTS OF THE FORECAST AREA MONDAY
NIGHT...BUT PRECIPITATION CURRENTLY LOOKS TO HOLD OFF UNTIL AFTER
10/06Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...CHAPMAN
AVIATION...JH
Hazardous weather outlook, Feb 8, 7:39 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CST SUN FEB 8 2015
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-100145-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
739 PM CST SUN FEB 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
PATCHY FREEZING DRIZZLE AND FOG MAY REDEVELOP TONIGHT. THOSE
TRAVELING SHOULD EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PATCHY FREEZING DRIZZLE AND FOG MAY LINGER INTO MONDAY MORNING.
THERE IS ANOTHER CHANCE OF MIXED PRECIPITATION MONDAY NIGHT INTO
TUESDAY MORNING. LIGHT SNOW AND ICE ACCUMULATIONS ARE POSSIBLE...
WITH GREATEST ACCUMULATIONS NORTH OF INTERSTATE 90. THE GREATEST
SNOW ACCUMULATIONS ARE EXPECTED ALONG HIGHWAY 14 ACROSS FAR EAST
CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. THOSE WITH TRAVEL
PLANS SHOULD CONTINUE TO MONITOR THE FORECAST FOR THE LATEST
DEVELOPMENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SDZ050-057-063-100145-
GREGORY-BRULE-CHARLES MIX-
739 PM CST SUN FEB 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Lincoln
- When
- February 9, 2:00 AM CST to 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
Winter Weather, Pipestone
- When
- February 9, 2:00 AM CST to 12:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
Winter Weather, Rock
- When
- February 9, 2:00 AM CST to 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
Winter Weather, Lyon
- When
- February 9, 2:00 AM CST to 1:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
Winter Weather, Murray
- When
- February 9, 3:00 AM CST to 1:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
Winter Weather, Cottonwood
- When
- February 9, 3:00 AM CST to 1:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
Winter Weather, Nobles
- When
- February 9, 3:00 AM CST to 1:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
Winter Weather, Jackson
- When
- February 9, 4:00 AM CST to 1:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, February 9 to 10, 201511 injured · 4 events
- Winter Weather in South Dakota, February 9 to 10, 201522 events
- Winter Weather in Maryland, February 9 to 10, 201514 events
- Strong Wind and Heavy Rain in Hawaii, February 9, 2015$14,000 · 5 events
- Winter Weather in South Dakota, February 9, 201511 events
- High Surf in Hawaii, February 9 to 13, 201511 events
- Winter Weather in Iowa, February 9, 201510 events
- Winter Weather in Maryland, February 9 to 10, 20155 events
- High Wind in Oregon, February 9, 201552 kt wind · 2 events
- Winter Weather in Virginia, February 9 to 10, 20152 events
- High Wind in Oregon, February 9, 201561 kt wind · 1 event
- Wildfire in New Mexico, February 9, 2015$6,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558762, 558763, 558764, 558765, 558766, 558767, 558768, 558769.